Ohio, 2016

Damaging Winds in Ohio, August 28, 2016

August 28, 2016 · NWS PBZ · 2 events in 1 county or zone

A weak cold front moved southeast across eastern Ohio and western Pennsylvania the afternoon and evening of the 28th. While some wind damage was reported, more significant flash flooding occurred over portions of Allegheny and Fayette counties in Pennsylvania, with the widespread flash flooding across Bullskin Township in Fayette county, including the town of Connellsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold front moved southeast across eastern Ohio and western Pennsylvania the afternoon and evening of the 28th. While some wind damage was reported, more significant flash flooding occurred over portions of Allegheny and Fayette counties in Pennsylvania, with the widespread flash flooding across Bullskin Township in Fayette county, including the town of Connellsville. Between 75 to 100 homes sustained damage from flood waters in Bullskin Township, including 29 single family homes with major damage, 8 mobile homes destroyed, a bridge destroyed, and 3 to 4 bridges suffering major structural damage. 50 people were evacuated, with damage estimates in the millions of dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 2:15 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 28, 2:15 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
315 PM EDT Sun Aug 28 2016

.SYNOPSIS...
Thunderstorm chances will continue through the evening as a weak
boundary crosses the region. Warm but less humid conditions will
be introduced under building high pressure through midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Weak boundary will sink across the region through the period. A
few showers have already popped up in northern PA but consensus is
that coverage will increase through the afternoon as we
destabilize. Most, if not all of the model guidance suggests
greatest thunderstorm chances will be north of I-70 supplemented
by the passage of a shortwave and very minimal cooling aloft.
Steep low level lapse rates would suggest some storms may produce
strong wind gusts through the evening, if they can maintain
themselves. In addition, high PWATs and little steering flow may
lead to some localized flooding concerns if storms train over the
same areas. Convection should fade with the loss of heating
tonight but the boundary will become rather diffuse over the
region, so some cloud cover may linger over the southern portion
of the CWA and keep low temperatures on the warmer side of
guidance.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Newest model guidance pushes the aforementioned boundary south of
the region by Monday afternoon as reinforcing shortwaves help
deepen a trough over the Northeast U.S. through midweek. The surface
front may continue to provide focus for diurnally- enhanced
convection over the mountains in WV, but building surface high
under northwest flow should suppress precip by Tuesday. A second
and more notable boundary, as far as temperatures change, will
approach on Wednesday. At this time, it appears that instability
and moisture will be rather meager with this fronts passage so
very low pops were kept, based on a blend of guidance and timing
differences through Wednesday. Temperatures should moderate to
near normal with northwest flow/cool advection by Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Troughing over the eastern CONUS will result in cooler
temperatures the remainder of the week before ridging builds back
in this weekend. Dry conditions are forecast under dry
northwesterly flow and ridging later in the period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Warm air aloft has been capping off convective development thus
far, however, weak surface convergence, slightly cooler
temperatures aloft, and the passage of a weak wave in the mid and
upper levels looks more likely than not enough to trigger
convection by late afternoon into early evening. Outflows from
early convection should be deep enough to continue initiate storms
from northwest to southeast heading into early evening but will
diminish as instability lessens. Do to the degree of uncertainty
in timing have opted to utilize mention of VCTS in latest TAFs
but will update as details emerge through the afternoon.

.OUTLOOK /MONDAY THROUGH THURSDAY/...
Restrictions are possible Monday mainly S of PIT as the front
completes its passage, and again with another crossing front
Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 28, 2:24 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT SUN AUG 28 2016

MDZ001-OHZ048-057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-
509>514-291930-
GARRETT-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-
FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002-
291930-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-BROOKE-
324 PM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WITH GUSTY WIND AND LOCALIZED HEAVY RAIN
ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 28, 1:20 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT SUN AUG 28 2016

PAZ016-281845-
JEFFERSON-
220 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON COUNTY...

AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROOKVILLE...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROOKVILLE...REYNOLDSVILLE...SYKESVILLE...SUMMERVILLE...WORTHVILLE
AND ANITA.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 78
AND 93.

LAT...LON 4095 7915 4106 7922 4113 7921 4128 7891
      4110 7880 4102 7880
TIME...MOT...LOC 1819Z 245DEG 16KT 4106 7912

34
Special weather statement, Aug 28, 1:27 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT SUN AUG 28 2016

PAZ016-281845-
JEFFERSON-
227 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROCKWAY...OR
9 MILES NORTH OF DUBOIS...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROCKWAY.

LAT...LON 4120 7877 4118 7878 4120 7886 4133 7888
      4126 7874 4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 1827Z 271DEG 10KT 4125 7881

34
Special weather statement, Aug 28, 3:57 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SUN AUG 28 2016

OHZ041-PAZ020-282200-
COLUMBIANA-BEAVER-
457 PM EDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIANA AND NORTHERN BEAVER
COUNTIES...

AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
SEBRING...OR 9 MILES SOUTHWEST OF SALEM...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SALEM...BEAVER FALLS...COLUMBIANA...MONACA...EAST PALESTINE...ELLWOOD
CITY...NEW BRIGHTON...BEAVER...CALCUTTA...ROCHESTER...OHIOVILLE...
LISBON...LEETONIA...NEW WATERFORD...PATTERSON TOWNSHIP...BIG
BEAVER...FREEDOM...WEST MAYFIELD...KOPPEL AND BRIDGEWATER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 9 AND 23.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 31 AND 36.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4090 8081 4090 8052 4085 8052 4085 8017
      4069 8016 4072 8092 4073 8092 4073 8106
      4090 8107 4090 8090 4091 8089 4092 8082
TIME...MOT...LOC 2056Z 267DEG 40KT 4081 8099
Special weather statement, Aug 28, 4:04 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT SUN AUG 28 2016

PAZ009-015-016-282200-
JEFFERSON-CLARION-FOREST-
504 PM EDT SUN AUG 28 2016

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN JEFFERSON...
SOUTHEASTERN FOREST AND NORTHEASTERN CLARION COUNTIES...

AT 504 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED 9 MILES
NORTHEAST OF CLARION...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARION...BROOKVILLE...MARIENVILLE...BROCKWAY...FALLS CREEK...
STRATTANVILLE...CORSICA...SIGEL...LEEPER...FISHER...COOK FOREST STATE
PARK...CLEAR CREEK STATE PARK AND CLARINGTON.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 63
AND 96.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4120 7877 4113 7881 4114 7939 4146 7935
      4147 7896 4144 7896 4145 7899 4145 7906
      4142 7907 4142 7909 4134 7909 4135 7908
      4135 7902 4138 7897 4136 7896 4126 7874
      4123 7874 4123 7871 4120 7871
TIME...MOT...LOC 2104Z 267DEG 22KT 4133 7930
Special weather statement, Aug 28, 4:17 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT SUN AUG 28 2016

OHZ040-282200-
CARROLL-
517 PM EDT SUN AUG 28 2016

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CARROLL
COUNTY...

AT 516 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER
WAYNESBURG... OR 11 MILES SOUTHEAST OF CANTON...MOVING EAST AT 35
MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARROLLTON...MINERVA...AUGUSTA...MALVERN AND MECHANICSTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4065 8124 4072 8124 4072 8120 4073 8120
      4073 8092 4064 8092 4064 8086 4058 8086
      4059 8131 4065 8132
TIME...MOT...LOC 2116Z 276DEG 32KT 4070 8122

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbiana

When
August 28, 4:38 PM EST
Where
Columbiana County, 0.52 mi W of Union Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.780, -80.580

Emergency management reported numerous trees down.

Thunderstorm Wind, Columbiana

When
August 28, 5:01 PM EST
Where
Columbiana County, 0.69 mi N of East Carmel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.790, -80.620

Emergency management reported numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648015, 648016.